I spent 15 yrs taking oxycontin, duragesic patch (fentanyl) for previous back surgeries. I still had continual pain. 2 yrs ago I decided to stop all pain meds. My body was physically addicted and built up a tolerance. I never abused my medication and took it exactly as described.
Initially, I tried to wean myself off-stopping one of the oxycontin's per day. The withdrawal was "nuts". My legs thrashed, I had freezing cold sweats, shivering, agitation-and God knows what else. For over a week, I suffered. I could only wonder: if I'm going through this with one pill, I'll never get off all of them! One day, I threw everything away-EVERYTHING. Then...I experienced withdrawal from hell! I ended up in the hospital for 4 days with severe opiate withdrawal. It was the longest,hardest, most painful days of my life. I knew it would be hard, but never imagined how hard. I always knew that if I just took that 1 pill-all the misery would be gone.
It's been 2 years, and I've had nothing stronger than a motrin! Ironically, I could say my pain has improved. From experience, if you're considering going off pain meds, get a good, reputable pain doctor that can help you. You also need good, dependable family support. But...you CAN do it. And, you will not regret your decision for a single moment!
Your post scares me. My husband knows and that is a comfort and he won't let me go without when he see's I'm in pain. Like you I was given a script by my dr and never told anything about addiction that's because it was cancer related and I think they think what the heck don't let the patient be in pain.
I am new to this forum and read your post today from this past spring. All I can say is WOW, the courage it must have taken to do what you did is inspirational. I used duragesic patches for about 8 months along with percocet for chronic pain that no dr. has been able to identify the cause of to date. I weaned myself off of a 50 mcg patch by dropping 12 mcg each month, and that was extremely difficult. Not sure what strength you were at however at any strengh that stuff is evil! Glad that is behind me. My problem now is with percocet, as I am taking 80-90 mgs/day, every day, and have been for over a year. I have to start taking them before getting up in the morning to fight off the hellish feelings of withdrawal... My pain level is bad, constant burning pain that just never goes away. Even still, I feel like I am in a vicious cycle with the percs because I cannot make any progress reducing the amount I take, and I wonder whether the pain that I have is really helped by them. Sometimes I feel like the pills serve as a distraction, which is better than nothing and it is difficult to let go of that crutch. I hope your pain has contined to improve, and thanks for sharing your story. Maybe one day I can have the courage to do what you did.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.